What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 10, 3:25 PM PST, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 10, 3:25 PM PST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
425 PM MST Tue Aug 10 2021
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Upper level disturbances will produce favorable conditions for
showers and isolated thunderstorms across the region the next few
days. A line of strong to severe storms may move through parts of
southeast California and southwest Arizona from the north this
evening, with strong winds blowing dust, and flash flooding the
primary threats. Rain chances decrease towards the end of the
workweek but increase again for this weekend. Persistent humid
conditions and periods of cloudy skies will help keep afternoon
temperatures near or slightly below normal most days.
&&
.DISCUSSION...
After a cloudy and rainy morning in south-central AZ, skies have
cleared up with an upper low drifting northeast away from the
area. Scattered cumulus are seen across the area, even some flat
CU in Phoenix, but the PBL is cooler and more stable in the wake
of the upper low. Convection has flared up outside these areas,
like western AZ and southern Maricopa county. 12Z HREF members
are in good agreement that the areas in the wake of the upper low
will remain inhibited and quiet through this evening.
Of primary concern going through the rest of the day and this
evening is HREF supports a multi-cellular cluster of storms
coming together (already occurring) in parts of Yavapai, Mohave,
and southeast San Bernadino counties this afternoon before
tracking southeast into the local CWA, including La Paz and
eastern Riverside counties this evening around 5-7 PM.
Mesoanalysis shows high MUCAPE around 2000-2500 J/kg just south of
the Grand Canyon where strong to severe storms have already
developed. Deep layer shear magnitudes are relatively low and
steering flow is very light, resulting in erratic storm motions
and already a lot of cell mergers. Anvil level winds are pushing
off to the northeast, so this does favor new cell development
toward the west to south. Concerns will be strong to severe winds
and blowing dust as the storm cluster moves downhill into the
local CWA. HREF is showing a 50-60% chance for outflow winds in
excess of 35 mph, 10% chance in excess of 58 mph, and max possible
winds around 60-70 mph. Given the elevated moisture, PWATs near
2", high rain rates around 1-2"/hr and localized flash flooding
will be common with any storms, especially with any cell mergers
of cells lingering over the same areas. Outflow winds and isolated
storms may progress through most of southeast CA and southwest AZ
through this evening before dissipating later tonight.
Better chances for showers and storms in south-central AZ return
Wednesday morning as NBM PoPs climb to 30-50% between 2 AM and 9
AM MST. However, coverage may to be more limited without an upper
low overhead. Storm chances should then shift to the typical high
terrain spots Wednesday afternoon/evening. Model guidance does
show the weak upper low sticking close by the next couple of days
and possibly even swinging back down over south-central AZ late
Wednesday into Thursday. It is difficult to say what role this low
will play besides the slow steering flow. With slow storm motions
and elevated moisture sticking around, localized flash flooding
will remain a concern over the next few days.
.PREVIOUS DISCUSSION...
WPC Cluster and ensemble guidance give confidence that the H5
ridge will recenter over the Southwest later this week while
keeping signals for showers/storms most days. Chances generally
fall somewhere in the 10-40% range most days and favor the higher
terrain north and east of Phoenix. However, not every place will
see rain every day, as illustrated by the shared bimodal
distribution of 24 hour QPF guidance in both the GEFS and ECMWF
Ens, with the first peak ending within a day or so before peaking
again sometime this weekend/early next week. Upper level
disturbances embedded in the general circulation of the ridge
could enhance convection as it settles over the region. Otherwise,
temperatures are forecast to remain 2-5 degrees below seasonal
normals across south-central Arizona while afternoon highs reach
105-110 degrees along the Colorado River and southeastern
California.
&&
.AVIATION...Updated at 2325Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
At present southeasterly winds are occurring across all TAF sites
with multiple layers of FEW-SCT coverage. A cluster of
thunderstorms will likely stay mostly west of the metro area this
evening, but may reverse the wind direction to northwest, at
least for a few hours. The timing of this should be around 1Z for
KDVT and KSDL, and closer to 2Z for KPHX. The most likely
terminal to see any chance of showers is KDVT, but for now this
looks to be a 10% chance or less. Southeasterly winds will resume
at all TAF sites overnight.
At this time, it appears that showers may return to the area
Tuesday morning. A PROB30 group for showers was included from 13
to 16Z. If these showers develop, CIGS could lower to about 6k
feet, but will otherwise remain above 10k. Westerly winds will
resume by Tuesday afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
In the short term, south to southeast winds will continue for the
next couple of hours with FEW-SCT coverage mostly above 10k feet.
A line of thunderstorms is anticipated to impact KBLH from about
2-4Z. Wind gusts will likely exceed 30 kts, and may be as high as
40-45 kts with a northeasterly wind component. Dust with
visibility reductions, brief heavy rain, and lightning are also
anticipated. After this, winds will shift back to southerly with
no additional concerns.
For KIPL confidence is somewhat lower, but as of now this line is
expected to impact the area around 5-7Z, although it may be
weakening by that time. Wind gusts of 25-30 kts are possible
along with dust, brief heavy rain, and lightning. As at KBLH,
winds will return to southerly after the storm with no additional
concerns.
&&
.FIRE WEATHER...
Thursday through Monday:
No significant changes to the outlook...Highs over S-cent AZ will
settle a few degrees below normal and near normal in western
areas. Storm chances may wane Thu/Fri but are expected to increase
again this weekend. RH values also remain elevated with periodic
influxes of moisture and below normal temperatures in most places.
Min RH will remain above 20-30% in all areas except for the drier
parts of SE CA where they will fall into the upper teens possibly
on Thu and Fri. Overnight recoveries will rise to 50+ percent for
most areas. Apart from thunderstorms expect mostly light winds
favoring normal diurnal patterns through the period.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Benedict
PREVIOUS DISCUSSION...AD
AVIATION...Hodges
FIRE WEATHER...AD/Sawtelle
In the hours before
Special weather statement, Aug 10, 3:43 PM PST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
443 PM MST Tue Aug 10 2021
AZZ533-534-537-538-541-542-110045-
Aguila Valley AZ-Cave Creek/New River AZ-Tonopah Desert AZ-
Deer Valley AZ-Central La Paz AZ-Northwest Valley AZ-
443 PM MST Tue Aug 10 2021
...Strong thunderstorms will impact portions of northeastern La Paz
and Maricopa Counties through 545 PM MST...
At 438 PM MST, Doppler radar was tracking strong thunderstorms over
southern and western portions of Yavapai County moving south and
southwestward. The storms will begin entering northwest Maricopa and
far northeast La Paz Counties by 445pm and continue moving through
for at least 545pm.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Boaters on Lake Pleasant should seek
safe harbor immediately.
Locations impacted include...
Surprise, Wickenburg, Wittmann, Circle City, Alamo Lake State Park,
Aguila, Lake Pleasant, Morristown and Vistancia.
This includes the following highways...
US Highway 60 between mile markers 83 and 136.
AZ Route 74 between mile markers 1 and 23.
AZ Route 303 between mile markers 126 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3407 11333 3402 11331 3400 11322 3400 11273
3389 11231 3391 11224 3399 11219 3399 11216
3372 11228 3368 11266 3386 11310 3423 11361
3431 11353 3429 11336 3432 11334
TIME...MOT...LOC 2338Z 003DEG 13KT 3396 11238 3395 11265 3408 11282
3414 11308 3447 11354
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AJSpecial weather statement, Aug 10, 3:44 PM PST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
444 PM MST Tue Aug 10 2021
AZZ533-534-537-538-541-542-110045-
Aguila Valley AZ-Cave Creek/New River AZ-Tonopah Desert AZ-
Deer Valley AZ-Central La Paz AZ-Northwest Valley AZ-
444 PM MST Tue Aug 10 2021
...Strong thunderstorms will impact portions of northeastern La Paz
and Maricopa Counties through 545 PM MST...
At 438 PM MST, Doppler radar was tracking strong thunderstorms over
southern and western portions of Yavapai County moving south and
southwestward. The storms will begin entering northwest Maricopa and
far northeast La Paz Counties by 445pm and continue moving through
the area until at least 545pm.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Boaters on Lake Pleasant should seek
safe harbor immediately.
Locations impacted include...
Surprise, Wickenburg, Wittmann, Circle City, Alamo Lake State Park,
Aguila, Lake Pleasant, Morristown and Vistancia.
This includes the following highways...
US Highway 60 between mile markers 83 and 136.
AZ Route 74 between mile markers 1 and 23.
AZ Route 303 between mile markers 126 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3407 11333 3402 11331 3400 11322 3400 11273
3389 11231 3391 11224 3399 11219 3399 11216
3372 11228 3368 11266 3386 11310 3423 11361
3431 11353 3429 11336 3432 11334
TIME...MOT...LOC 2338Z 003DEG 13KT 3396 11238 3395 11265 3408 11282
3414 11308 3447 11354
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AJSpecial weather statement, Aug 10, 4:35 PM PST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
535 PM MST Tue Aug 10 2021
AZZ533-534-110115-
Aguila Valley AZ-Central La Paz AZ-
535 PM MST Tue Aug 10 2021
...A strong thunderstorm will impact portions of northeastern La Paz
and Maricopa Counties through 615 PM MST...
At 534 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles north of Wenden, or 19 miles south of Alamo Lake, moving
southwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alamo Lake State Park, Wenden and Salome.
This includes US Highway 60 between mile markers 59 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Alamo Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3401 11333 3400 11325 3373 11346 3391 11381
3424 11376 3421 11367 3423 11361 3431 11353
3429 11336 3432 11334
TIME...MOT...LOC 0034Z 026DEG 11KT 3398 11357
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
AJSpecial weather statement, Aug 10, 4:55 PM PST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
555 PM MST Tue Aug 10 2021
AZZ530-533-110145-
Parker Valley AZ-Central La Paz AZ-
555 PM MST Tue Aug 10 2021
...A strong thunderstorm will impact portions of north central La Paz
and San Bernardino Counties through 645 PM MST...
At 554 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles west of Alamo Lake, moving southwest at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Very hazardous driving conditions due to
sudden very strong wind gusts.
Locations impacted include...
Parker, Bouse and Buckskin Mountain Park.
This includes the following highways...
AZ Route 72 between mile markers 16 and 32.
AZ Route 95 between mile markers 140 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3425 11401 3426 11386 3423 11384 3424 11376
3391 11381 3386 11403 3414 11433 3417 11429
3417 11425 3426 11415 3431 11413
TIME...MOT...LOC 0054Z 043DEG 26KT 3421 11383
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
AJLocal storm report, Aug 10, 6:54 PM PST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
754 PM MST TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM DUST STORM 4 W BLYTHE 33.61N 114.66W
08/10/2021 RIVERSIDE CA TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1/4 MILE VISIBILITY
DUE TO DUST.
&&
JTLocal storm report, Aug 10, 7:11 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
811 PM MST TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM DUST STORM BLYTHE 33.60N 114.59W
08/10/2021 RIVERSIDE CA TRAINED SPOTTER
TRAINED SPOTTER REPORTED ONGOING VISIBILITY
BELOW 1/4 MILES AND AN ESTIMATED WIND GUST
OF 40 MPH.
&&
JT